What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 6, 2:45 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
345 PM CDT Fri Aug 6 2021
.SHORT TERM...
328 PM CDT
Through Saturday night...
Observational data has allowed convective trends to become more
apparent into this evening than earlier today, though evolution is
fairly close to the thinking from this morning. Widely scattered
thunderstorms that have developed south and southeast of an Ottawa
to downtown Chicago line will pose a threat for isolated downburst
winds and perhaps marginally severe hail from the tallest
updrafts. After a probable lull once this activity clears east in
the early evening, another round of widely scattered thunderstorms
is possible from far northeast Illinois into northwest Indiana
late this evening into the overnight, though confidence remains on
the lower side with this potential.
The center of the remnant MCV we've been tracking is centered
approximately near the I-80 corridor approaching far southwest
Chicago suburbs as of this writing. It may be augmented by
slightly higher than analyzed 25 kt 500 mb winds out of the west-
southwest near the wave center and maybe a bit higher deep layer
shear. That said, still generally sub-marginal shear for
convective organization. Modest mid-level lapse rates, mid and
upper level haze from wildfire smoke topping the fairly extensive
cloud cover over the area has probably limited destabilization
more than shown on SPC mesoanalysis. We've still seen enough,
topping out in the 1500 J/kg of MLCAPE range, with the forcing
from the remnant MCV to allow for isolated more robust updrafts
that have thus far necessitated the issuance of a few SPS.
Can't rule out a rogue severe thunderstorm, though all in all the
main threat is isolated downburst winds from the strongest storms
capable of downing small to medium sized tree limbs. Secondary
threat is hail that might briefly reach marginally severe limits
in the tallest updrafts, though lack of shear and warm/moist
profile portends likelihood of melting before larger hail could
reach the surface.
Turning ahead to later this evening, we've been watching the more
well defined wave on satellite pinwheeling over Wisconsin and not
making much southward progress in slow east-southeastward movement
of the mid-level short-wave trough. Overall activity up in
Wisconsin is on the widely scattered side as well. Therefore, as
this wave finally drops southeast later this evening while diurnal
stabilization of the boundary layer occurs, uncertain how much
coverage holds on into far northeast Illinois and then presses
southeast from there. Have noted some more robust CAM solutions
such as the NAMnest, but varies to little/no activity surviving
such as on recent HRRR runs. Given this, opted for PoPs peaking in
chance range into eastern 1/4 or so of the CWA. Would think severe
threat would be minimal at most considering unfavorable time of
night. WPC carried a level 1 marginal risk in their ERO through
tonight- thinking is that heavy downpours could cause localized
ponding on roads, but flooding threat is low unless coverage grows
more widespread than expected this afternoon-early evening and
then tonight.
Attention then turns to a possibly convectively modified short-
wave topping short-wave ridging moving over southern Minnesota
late tonight and then shifting southeast from there. If it doesn't
maintain a decent convective footprint through the night to
enhance the wind fields and forcing, we'll be looking at another
day of modest forcing with otherwise gradually rising heights.
A possible area to watch for a localized focus would be near an
expected lake breeze pushing slightly inland Saturday afternoon.
Upper 60s-lower 70s dew point and mid to locally upper 80s temps
point boundary layer environment point toward potential for
MLCAPE to reach or slightly exceed 2000 J/kg. So given little
capping there is likely eroding and convergence from the lake
breeze to aid in lift from the short-wave, could see widely
scattered storms from northeast Illinois into northwest Indiana,
with lower coverage back to the west and southwest. Marginal to
sub-marginal deep layer shear suggests similar threats to today,
mainly downburst winds and possibly isolated instance of
marginally severe hail. Activity should wind down quickly during
the evening as the wave exits southeast and boundary layer
stabilizes, for a warm and muggy overnight period.
Castro
&&
.LONG TERM...
344 PM CDT
Sunday through Friday...
The main story for the upcoming week, especially compared to the
week now ending, will be a return to hot, humid, and more unsettled
conditions. Persistent surface ridging across the SE CONUS will
support a prolonged period of Gulf return flow, to the point where
winds locally may not veer away from southwesterly until beyond the
end of the forecast period. Thunderstorm development in this warm
and moist low level airmass will be influenced by multiple shortwave
passages in a fairly progressive pattern aloft. Timing will of
course need to be adjusted as the days get nearer, but the best
windows for t-storm development at this time appear to be Sunday
afternoon or evening into early Monday afternoon, and then again
later Tuesday into Thursday.
The other concern with this pattern will be high heat indices,
likely exceeding 100 degrees in some locations. These will be
driven in large part by dewpoints well into the 70s, so even some
afternoon cloudiness or filtering of sunlight from smoke may not
suppress the very uncomfortable to borderline dangerous conditions.
Models are suggesting this could be relatively short lived if a cold
front manages to push through by the end of the week and bring
cooler and drier conditions for next weekend.
Lenning
&&
.AVIATION...
For the 18Z TAFs...
Isolated to scattered shower activity persists mainly across the
Chicago area terminals early this afternoon, and less so toward
RFD. Little in the way of lightning activity has been observed so
far, but an uptick in coverage and intensity is expected as we go
through the afternoon, again with a focus mainly east of the RFD
area. This does not mean RFD would be excluded, only that areas
east would be more likely to see one or more rounds of showers or
thunderstorms this afternoon. Winds should remain primarily
southwest, with some variable gusts possible due to outflow from
the showers.
Another wave of activity is possible toward morning but with less
confidence so far in the timing and extent. Southwest winds
continue through the day tomorrow.
Lenning
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 6, 3:00 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
400 PM CDT Fri Aug 6 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-072100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
400 PM CDT Fri Aug 6 2021 /500 PM EDT Fri Aug 6 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to nickel size.
Limited damaging wind risk...up to 50 to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Isolated to scattered thunderstorms will continue into the early
evening, with a higher coverage expected southeast of Interstate
55. One of the stronger cells could produce gusty winds, enough
to break small to medium sized tree limbs, with a secondary threat
of hail. Heavy downpours also could cause localized ponding on
roads.
Additional isolated to scattered thunderstorms are possible late
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Monday...
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Thursday...
Limited Thunderstorm Risk.
DISCUSSION:
Additional thunderstorm chances exist over the weekend into next
week. The potential for more organized storms exists late Sunday
into Sunday night.
Heat and humidity will be increasing this weekend into next week
with heat indices over 100 degrees possible for some locations
during the afternoons.
.SPOTTER INFORMATION STATEMENT...
Reports of any thunderstorm impacts this evening will be appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 25 to 30 mph.
LMZ740>745-072100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
400 PM CDT Fri Aug 6 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to nickel size.
Limited thunderstorm wind gust risk...up to 40 to 50 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
Monday...
Elevated Thunderstorm Risk.
Tuesday through Thursday...
Limited Thunderstorm Risk.
Lenning
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Aug 6, 1:49 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
249 PM CDT Fri Aug 6 2021
INZ001-062030-
Lake IN-
249 PM CDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of central Lake County
through 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Lake, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gary, Portage, Merrillville, Schererville, Hobart, Crown Point, Cedar
Lake, Griffith, St. John, Lake Station, Lakes of the Four Seasons,
Winfield and New Chicago.
This includes... Indiana University Northwest, Illiana Motor
Speedway, and Lake County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4140 8722 4134 8747 4141 8751 4162 8731
4162 8722
TIME...MOT...LOC 1949Z 229DEG 20KT 4140 8745
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FRIEDLEINSpecial weather statement, Aug 6, 1:55 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
255 PM CDT Fri Aug 6 2021
ILZ019-021-032-062100-
Grundy IL-Livingston IL-La Salle IL-
255 PM CDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of northeastern
Livingston, east central La Salle and southern Grundy Counties
through 400 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cornell, or 8 miles east of Streator, moving east
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Streator, Braidwood, Coal City, Dwight, Diamond, Gardner, Mazon,
Braceville, South Wilmington, Godley, Ransom, Carbon Hill, Verona,
Reddick, East Brooklyn and Kinsman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4115 8882 4139 8825 4111 8824 4111 8825
4105 8825 4103 8873
TIME...MOT...LOC 1954Z 248DEG 14KT 4110 8867
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FRIEDLEINSpecial weather statement, Aug 6, 3:06 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
406 PM CDT Fri Aug 6 2021
ILZ104-105-062145-
Southern Cook IL-Central Cook IL-
406 PM CDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern Cook
County through 445 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crestwood, or over Alsip, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chicago, Orland Park, Tinley Park, Oak Lawn, Calumet City, Englewood,
South Shore, Roseland, Chicago Lawn, Oak Forest, Harvey, Blue Island,
Dolton, Homewood, Alsip, Chatham, Auburn Gresham, Ashburn, Hyde Park
and South Holland.
Including the following interstates...
I-57 between mile markers 344 and 358.
I-80 between mile markers 152 and 155.
I-90 between mile markers 101 and 107.
I-94 between mile markers 58 and 71.
I-294 between mile markers 58 and 71.
This includes... University of Chicago, Windy City Thunderbolts
Baseball, South Suburban College, and Museum of Science and Industry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4154 8773 4163 8783 4183 8760 4180 8758
4178 8757 4178 8756 4176 8756 4176 8754
4174 8754 4174 8753 4165 8753
TIME...MOT...LOC 2106Z 225DEG 22KT 4164 8773
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PetrSpecial weather statement, Aug 6, 3:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
418 PM CDT Fri Aug 6 2021
ILZ023-INZ001-062200-
Kankakee IL-Lake IN-
418 PM CDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of northeastern
Kankakee and southern Lake Counties through 500 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lowell, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crown Point, Cedar Lake, Lowell, Winfield, Lake Dalecarlia and
Schneider.
Including the following interstate...
Indiana I-65 between mile markers 236 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 8757 4125 8763 4130 8755 4130 8753
4131 8753 4143 8732 4131 8722 4125 8722
TIME...MOT...LOC 2118Z 241DEG 17KT 4128 8749
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PetrLocal storm report, Aug 6, 3:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
443 PM CDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 2 NW OAK FOREST 41.63N 87.77W
08/06/2021 E0.75 INCH COOK IL PUBLIC
PHOTO OF PENNY SIZED HAIL SHARED ON SOCIAL
MEDIA. TIME AND LOCATION ESTIMATED BASED ON
RADAR.
&&
LBCSpecial weather statement, Aug 6, 4:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
501 PM CDT Fri Aug 6 2021
INZ002-011-062230-
Porter IN-Jasper IN-
501 PM CDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of Porter and northern
Jasper Counties through 530 PM CDT...
At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beverly Shores to near Valparaiso to near
DeMotte. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valparaiso, Chesterton, DeMotte, Hebron, Porter, Kouts, Town of
Pines, Beverly Shores, Dunns Bridge, Boone Grove and Malden.
Including the following interstates...
Indiana I-90 between mile markers 30 and 37.
Indiana I-94 between mile markers 25 and 32.
This includes... Valparaiso University, Indiana Dunes State Park,
and Porter County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 8728 4122 8727 4124 8722 4129 8722
4142 8710 4166 8706 4171 8693 4122 8693
TIME...MOT...LOC 2201Z 247DEG 23KT 4166 8698 4144 8699 4126 8714
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Petr